Georgia, 2008

Hail in Georgia, July 3, 2008

July 3, 2008 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms produced isolated severe weather during the late afternoon and early evening. 75 inches and unstable with surface based convective available potential energy values around 2500-3000 J/kg during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms produced isolated severe weather during the late afternoon and early evening. The airmass was moist with precipitable water amounts near 1.75 inches and unstable with surface based convective available potential energy values around 2500-3000 J/kg during the late afternoon. In addition, cool temperatures existed aloft at 500 mb with values around -9 to -10 degrees Celcius which enhanced updrafts and hail growth potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 1:43 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 1:43 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT THU JUL 3 2008

...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL REMAIN
FOCUS THROUGH THE HOLIDAY WEEKEND...

.SHORT TERM...TONIGHT THROUGH THE HOLIDAY WEEKEND...

VERY LIGHT SOUTHWEST FLOW AROUND 5 KNOTS IN THE SFC TO 700 MB
LAYER WILL LEAD TO SLOW MOTION OF THUNDERSTORM ACTIVITY AND PWATS
AROUND 1.75 THROUGH THE HOLIDAY WEEKEND WILL LEAD TO SCTD TSTM
DEVELOPMENT ALONG LOCAL OUTFLOWS AND SBRZ FRONTS. TSTMS HAVE BEEN
DEVELOPING LATE IN THE DAY DUE TO ABUNDANT CIRRUS BLOW OFF FROM
STORMS OVER THE NERN GOMEX AND THIS WILL LEAD TO DIFFERENCES IN
START TIMES FOR CONVECTION THROUGH THE WEEKEND. COOL TEMPS ALOFT
WILL CONTINUE TO SUPPORT LOCALLY STRONG STORMS WITH HAIL AND
GUSTY. NO CHANGES IN THE PATTERN ARE EXPECTED UNTIL SUNDAY WHERE A
SLIGHT INCREASE IN SWLY FLOW MAY INCREASE STORM MOTION AND THUS
COVERAGE ACRS THE FORECAST AREA. TEMPS WILL REMAIN NORMAL THROUGH
THE PERIOD WITH HIGHS NEAR 90 AND LOWS NEAR 70.

.LONG TERM...MONDAY THROUGH THURSDAY...

WEAK BERMUDA HIGH PRESSURE RIDGE AND LIGHT SOUTHWEST FLOW WILL
CONTINUE NEAR NORMAL SCTD POPS THROUGH THE PERIOD. THERE IS SOME
INDICATION THAT A STRONGER HIGH PRESSURE RIDGE AND SOMEWHAT DRIER
AIR ALOFT MAY OVERSPREAD THE REGION LATE NEXT WEEK...BUT WAY TO
FAR OUT TO START DECREASING POPS IN THE THU-SAT TIME FRAME.

&&

.AVIATION...VCTS IN THE TAFS THROUGH 00Z AS AFTERNOON/EVENING
CONVECTION MAY AFFECT TAF LOCATIONS WITH EAST COAST SEABREEZE MOVING
INLAND. OTHERWISE VFR CONDITIONS WILL PREVAIL INTO FRIDAY.

&&

.MARINE...HIGH PRESSURE RIDGE OVER THE WATERS THE NEXT SEVERAL DAYS
WILL KEEP THINGS QUIET. SOUTH WINDS(BECOMING SE NEAR THE COAST IN
THE AFTERNOONS) LESS THAN 15 KNOTS AND SEAS AROUND 2 FEET TO
CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  92  69  93 /  20  40  20  40
SSI  73  87  74  87 /  20  40  20  40
JAX  70  90  71  92 /  20  50  20  50
SGJ  71  86  72  88 /  30  40  20  40
GNV  69  90  70  91 /  30  60  20  50
OCF  68  89  69  88 /  30  60  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/KERNS
Hazardous weather outlook, Jul 3, 3:43 AM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 AM EDT THU JUL 3 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-040845-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
443 AM EDT THU JUL 3 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A SIMILAR THUNDERSTORM DISTRIBUTION IS EXPECTED THIS AFTERNOON WITH
A MAJORITY OF THE ACTIVITY OCCURRING ACROSS THE SOUTHERN TIER OF THE
FORECAST AREA AND OVER INLAND SECTIONS. ISOLATED SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE MID TO LATE
AFTERNOON HOURS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
CONCERNS. SLOW STORM MOVEMENT WILL LEAD TO AN INCREASE IN HEAVY
RAINFALL POTENTIAL WITH LOCALIZED FLOODING POSSIBLE WHERE STORMS
FORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

INCREASED MOISTURE WILL LEAD TO HIGHER THUNDERSTORM CHANCES FRIDAY
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE

In the hours before

Special weather statement, Jul 3, 2:36 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT THU JUL 3 2008

GAZ149-150-163-032015-
ATKINSON-CLINCH-WARE-
336 PM EDT THU JUL 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CLINCH...ATKINSON AND EXTREME WESTERN WARE COUNTIES FOR STRONG WINDS
AND SMALL HAIL VALID UNTIL 415 PM EDT...

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
AXSON TO 5 MILES SOUTH OF WILLACOOCHEE...MOVING SOUTH AT 6 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE...
PEARSON...MILLWOOD...AXSON AND COGDELL THROUGH 415 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Jul 3, 4:33 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT THU JUL 3 2008

FLZ038-032215-
FLAGLER-
533 PM EDT THU JUL 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN FLAGLER
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM
EDT...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ANDALUSIA...
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
ESPANOLA AND ANDALUSIA THROUGH 615 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 3, 4:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
543 PM EDT THU JUL 3 2008

GAZ133-135-032230-
APPLING-JEFF DAVIS-
543 PM EDT THU JUL 3 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN APPLING
AND NORTHEASTERN JEFF DAVIS COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 630 PM EDT...

AT 543 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHEAST OF PINE GROVE...OR 6 MILES
NORTHWEST OF BAXLEY...MOVING EAST AT 6 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PINE GROVE...
HAZLEHURST...GRAHAM...PLANT HATCH...BAXLEY AND SURRENCY THROUGH 630
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER

The radar

The Robins AFB radar (KJGX), 116 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jeff Davis

When
July 3, 4:50 PM EST
Where
Jeff Davis County, 2.72 mi SE of Halls Spur
Measured
0.75 in hail
Reported by
Public
Coordinates
31.900, -82.520

Penny size was observed at the Music Kountry Krossroads Store.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102916.